Georgia, 2016Damaging Winds in Georgia, June 25 to 26, 2016
June 25 to 26, 2016 · NWS FFC · 12 events in 10 counties and zones
A very moist and unstable airmass along and south of a slow moving cold front resulted in scattered severe thunderstorms across Central Georgia each afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass along and south of a slow moving cold front resulted in scattered severe thunderstorms across Central Georgia each afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 25, 1:42 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 25, 1:42 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
242 PM EDT SAT JUN 25 2016
.SHORT TERM /Tonight through Sunday Night/...
Latest surface analysis shows a weak frontal boundary still
lingering near a La Grange to Macon to Swainsboro line... with areas
along and south of this line having the greater chances to see some
isolated to scattered afternoon and evening convection. Thinking the
greater isolated severe storm threat will be generally along and
south of a Columbus to Vidalia line where the greater forcing and
instability is expected to be pooled. This is also close to what is
indicated in SPC's latest day one outlook.
Otherwise... convection should greatly diminish by mid to late
evening with loss of daytime heating. Models show good agreement
with a cool wedge of high pressure nosing down from the northeast
late tonight. This should spread abundant low cloudiness over much
of the area by daybreak Sunday. These morning clouds should burn off
by Sunday afternoon... allowing most areas to climb into the upper
80s to mid 90s... but do expect to see slightly cooler highs on
Sunday due to clouds and easterly winds. Models show the wedge front
backing up as a warm front as the wedge erodes... and this... along
with the upper ridge weakening... should support scattered afternoon
convection... with the greater chances generally over the western
and southern portions of the forecast area from late Sunday
afternoon through Sunday evening. This convection will diminish by
midnight... but will hold onto a slight chance Sunday night. Lows
tonight and Sunday night will hold generally in the 70s... except
for some 60s in the mountains.
39
&&
.LONG TERM /Monday through Saturday/...
Primary concern in the long term period is chance for diurnal
convection. Pattern dominated by long wave troughing over the
eastern CONUS which is progged to setup Tuesday and persist
through Saturday with good consensus from medium range models.
Weak font appears also likely to meander or remain stationary
over the state, especially central/southern portions. Temps should
be near normal or slightly below normal, especially min temps if
front can push further south. Unfortunately, personal experience
is that fronts dont push as far south as forecast by med range
models often indicate.
Similarly, not confident on magnitude and location of where CAPE
sets up in the afternoon and evening through the period. Most days
should see scattered coverage of strong convection and one or two
could be severe on any given day with better chances in middle
Georgia. A touch more vertical wind shear in this pattern than
what we typically see in late June so could add a little oomph to
the storms. Will have to watch this.
SNELSON
PREV LONG TERM DISCUSSION... /Issued 133 AM EDT SAT JUN 25 2016/
No real substantive changes to the extended forecast trends with
this cycle. Weak upper-level ridging holds over the region
through the weekend...but as we get into the beginning of the
long term forecast period at the start of the work-week that
pattern is already transitioning into a northwest flow
pattern...and eventually evolves into broad upper troughing
across the eastern U.S. by the end of the week. As is typical for
the season...best short wave energy remains well north of the
state but weaker upper forcing and the presence of a persistent
surface trough/front across the forecast area should keep at
least scattered...diurnally favored... convection in the forecast
through the period. Instability is not expected to be extreme...and
shear is limited as well...limiting the potential for severe
weather. However...with the potential for strong thermodynamic
influences each day with surface heating...a few strong to severe
thunderstorms cannot be ruled out...especially if any weak or
moderate short wave interaction coincides with maximum daily
heating.
20
&&
.AVIATION...
18Z Update...
Expecting best convective chances this afternoon to be mainly
focused south of the Atlanta taf sites... and down around CSG and
MCN. VFR cigs and vis will prevail through most of the taf period...
except between 10z-16z Sun when mvfr cigs are expected to spread
down from the east as winds veer from NW to east late tonight. The
mvfr cigs sct by 16z Sun then a frontal boundary lifts back into the
Atlanta area by mid-late Sun afternoon. This will warrant a prob30
tsra for ATL from 22-24z Sun. Current NW winds around 8-10kts will
veer around to the east side by 04-06z Sun and remain easterly on
Sun with speeds around 10-12kts.
//ATL Confidence...18Z Update...
Medium on mvfr cigs tonight. High confidence on all other elements.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 91 72 92 / 20 30 30 40
Atlanta 75 92 74 91 / 20 40 30 40
Blairsville 67 87 67 85 / 20 40 30 60
Cartersville 72 93 72 91 / 20 40 30 50
Columbus 76 96 74 94 / 40 50 30 40
Gainesville 73 90 73 89 / 20 40 30 50
Macon 75 95 73 94 / 40 40 30 30
Rome 72 94 72 91 / 20 40 30 50
Peachtree City 71 93 71 91 / 30 40 30 40
Vidalia 75 94 74 92 / 40 50 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 10 PM EDT this evening FOR THE FOLLOWING
ZONES: Baldwin...Bibb...Bleckley...Butts...Crawford...Crisp...
Dodge...Dooly...Emanuel...Glascock...Hancock...Houston...
Jasper...Jefferson...Johnson...Jones...Laurens...Macon...
Monroe...Montgomery...Peach...Pulaski...Putnam...Schley...
Sumter...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Warren...Washington...Wheeler...Wilcox...Wilkinson.
&&
SHORT TERM...39
LONG TERM....SNELSON
AVIATION...39
Hazardous weather outlook, Jun 25, 10:45 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT SAT JUN 25 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
DANGEROUS HEAT INDEX VALUES EXPECTED ACROSS PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING.
ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A NEWNAN TO
EATONTON TO AUGUSTA LINE BETWEEN 2 PM AND 10 PM. SOME OF THE STORMS
COULD BECOME STRONG AND ONE OR TWO COULD BECOME SEVERE WITH DAMAGING
WINDS TO 60 MPH AND FREQUENT LIGHTNING.
WEATHER HAZARDS EXPECTED...
DANGEROUS HEAT INDEX VALUES WILL MEAN THAT HEAT EXHAUSTION OR HEAT
STROKE CAN QUICKLY OCCUR TO ANYONE WORKING OUTSIDE OR PARTICIPATING
IN OUTDOOR ACTIVITIES.
LOCALLY DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE THE MOST
LIKELY HAZARDS WITH ANY STRONG TO SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE AREA WIDE SUNDAY THROUGH
FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AND ISOLATED SEVERE STORMS
CANNOT BE RULED OUT DUE TO THE MODERATELY UNSTABLE ENVIRONMENT EACH
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 25, 2:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT SAT JUN 25 2016
GAZ104-251945-
SUMTER GA-
313 PM EDT SAT JUN 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 345 PM EDT...
AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANDERSONVILLE...OR 8
MILES NORTHEAST OF AMERICUS...MOVING SOUTHEAST AT 5 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
AMERICUS...LESLIE...LAMAR...NEW ERA...METHVINS...HUNTINGTON AND
PENNINGTON.
LAT...LON 3199 8424 3214 8423 3219 8410 3218 8405
3217 8403 3215 8403 3213 8401 3212 8401
3209 8398 3207 8399 3206 8398 3205 8398
3205 8397 3202 8395 3194 8414
TIME...MOT...LOC 1913Z 332DEG 6KT 3212 8410Thunderstorm Wind, Sumter
- When
- June 25, 2:30 PM EST to 2:35 PM EST
- Where
- Sumter County, 0.85 mi ESE of Americus Souther Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.116, -84.166
The Sumter County Emergency Manager reported multiple trees blown down and debris on the road near Highway 49 and District Line Road.
Thunderstorm Wind, Sumter
- When
- June 25, 3:00 PM EST to 3:10 PM EST
- Where
- Sumter County, 1.25 mi SW of Thalean to 2.5 mi NNE of Thalean
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.007, -84.294
The Sumter County 911 center reported trees blown down along Highway 49 at Dogwood Drive and Arch Helms Road.
Thunderstorm Wind, Webster
- When
- June 25, 4:00 PM EST to 4:10 PM EST
- Where
- Webster County, 0.59 mi W of Preston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 32.070, -84.540
The Webster County 911 center reported trees blown down in Preston near the intersection of Highways 280 and 41.
Thunderstorm Wind, Marion
- When
- June 25, 5:30 PM EST to 5:40 PM EST
- Where
- Marion County, 0.69 mi SSW of Juniper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 32.520, -84.604
The Marion County 911 center reported several trees blown down on roads around the intersection of Highway 355 and Dr. Brooks Road.
Thunderstorm Wind, Taylor
- When
- June 26, 2:10 PM EST to 2:25 PM EST
- Where
- Taylor County, 0.19 mi NNW of Mauk to 0.9 mi SE of Charing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.502, -84.422
The Taylor County 911 center reported trees blown down around the intersection of Highways 137 and 90 and in Mauk.
Thunderstorm Wind, Pike
- When
- June 26, 2:30 PM EST to 2:40 PM EST
- Where
- Pike County, 1.87 mi ESE of Molena
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.010, -84.470
The Pike County 911 center reported a tree blown down along Highway 109 east of Molena.
Thunderstorm Wind, Harris
- When
- June 26, 2:30 PM EST to 2:40 PM EST
- Where
- Harris County, 0.19 mi SE of Hog Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.818, -84.847
The Harris County Emergency Manager reported trees blown down along Highway 190 south of Pine Mountain.
Thunderstorm Wind, Marion
- When
- June 26, 2:45 PM EST to 2:55 PM EST
- Where
- Marion County, 2.23 mi NE of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.341, -84.491
The Marion County Emergency Manager reported tress and power lines blown down on Dr. Deryl Hart Road northeast of Buena Vista.
Thunderstorm Wind, Meriwether
- When
- June 26, 2:55 PM EST to 3:05 PM EST
- Where
- Meriwether County, 0.58 mi W of Andrews Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.980, -84.660
The Meriwether County Emergency Manager reported several trees and power lines blown down along Cedar Rock Road between Woodbury and Harris City.
Thunderstorm Wind, Talbot
- When
- June 26, 3:02 PM EST to 3:15 PM EST
- Where
- Talbot County, 0.9 mi NW of Woodland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.790, -84.560
The Talbot County Emergency Manager reported several trees and power lines blown down in the Woodland area causing significant power outages.
Thunderstorm Wind, Upson
- When
- June 26, 3:12 PM EST to 3:27 PM EST
- Where
- Upson County, 0.45 mi WNW of Hannah Mill to 1.57 mi N of East Thomaston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 32.934, -84.356
The Upson County 911 center reported several trees blown down including around the intersection of Hannahs Mill Road and Jeff Davis Road and on Pineview Drive where a tree fell on a house.
Thunderstorm Wind, Schley
- When
- June 26, 3:15 PM EST to 3:35 PM EST
- Where
- Schley County, 2.59 mi SSW of Concord to 4.15 mi SW of Ellaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 32.294, -84.342
The Schley County 911 center reported several trees blown down around Ellaville including one on Concord Church Road and one on Old Highway 19 South as well as several more around the intersection of Highway 153 and Dosier Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Missouri, June 25, 20161 death · 61 kt wind · 2 events
- Tornado and Hail in Wisconsin, June 25 to 26, 2016$265,000 · EF1 · 11 events
- Tornado in North Carolina, June 25, 20161 injured · $50,000 · EF0 · 1 event
- Tornado and Damaging Winds in Georgia, June 25 to 29, 2016$36,000 · EF0 · 11 events
- Hail and Damaging Winds in Minnesota, June 25 to 26, 20162 injured · 1.25 in hail · 17 events
- Lightning Strike in Arizona, June 25, 2016$30,000 · 1 event
- Damaging Wind in Illinois, June 25, 2016$25,000 · 61 kt wind · 1 event
- Damaging Winds in Colorado, June 25, 2016$20,000 · 65 kt wind · 3 events
- Rip Current in Delaware, June 25, 20162 injured · 1 event
- Damaging Winds in Wisconsin, June 25 to 26, 2016$17,000 · 50 kt wind · 4 events
- Damaging Winds in Wisconsin, June 25, 201661 kt wind · 11 events
- Hail and Damaging Winds in Minnesota, June 25, 20161.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649053, 649055, 649056, 649061, 649062, 649064, 649065, 649066, 649067, 649068, 649069, 649070.